Minnesota, 2013

Hail and Damaging Winds in Minnesota, June 16, 2013

June 16, 2013 · NWS MPX · 13 events in 6 counties and zones

A disorganized area of thunderstorms developed in northeast South Dakota during the afternoon of Sunday, June 16th. Due to limited instability, most of the hail reports were quarter size or smaller as they moved eastward across west central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$50,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A disorganized area of thunderstorms developed in northeast South Dakota during the afternoon of Sunday, June 16th. Due to limited instability, most of the hail reports were quarter size or smaller as they moved eastward across west central Minnesota. However, due to drier air below 5000 feet, some of thunderstorms were able to produce damaging wind gusts as they moved eastward into east central Minnesota. These severe wind gusts were especially apparent as the storms moved into the Twin Cities metro area, where a few trees were blown down, and a wind gust of 59 mph occurred at the Twin Cities International Airport. Other wind gusts occurred around the Twin Cities, but were sub-severe. These wind gusts included; 49 mph in Waconia, 51 mph at the Crystal Airport, 53 mph near Prior Lake, and a 50 mph wind gust at Flying Cloud Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 16, 2:44 PM CST, 11 minutes earlier.

Area forecast discussion, Jun 16, 2:44 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
344 PM CDT SUN JUN 16 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 344 PM CDT SUN JUN 16 2013

WARM...BREEZY AND DRY IS THE STORY THIS AFTERNOON WITH W-NW FLOW AND
QUASI-ZONAL FLOW ACROSS THE NORTHERN PLAINS/UPPER MISSISSIPPI RIVER
VALLEY AND GREAT LAKES. THE 500 MB SHORTWAVE IS NOW APPROACHING THE
INTERNATIONAL BORDER ON THE SW SIDE OF LAKE WINNIPEG. THERE IS AN
E-W ORIENTATED SURFACE TROUGH STRETCHING ACROSS NORTHERN MINNESOTA
WITH A SUBTLE SOUTHWESTWARD EXTENSION ACROSS EASTERN ND/SD. WINDS
VEER TO THE NORTHWEST BEHIND THIS BOUNDARY. THIS IS VERY NEAR WHERE
THE CONVECTION HAS FIRED NEAR ABERDEEN. THE CUMULUS DEVELOPMENT IN
SD IS ALONG AN E-W LINE AND APPEARS TO BE FOCUSED ALONG THE OUTFLOW
BOUNDARY FROM THE CONVECTION THIS MORNING IN SD. NOT TO
MENTION...THE UPPER SUPPORT WITH THE RIGHT ENTRANCE REGION OF THE
JET AND DIFFERENTIAL VORTICITY ADVECTION. THERE IS A TONGUE OF 1500
J/KG SBCAPE AND GOOD MID LEVEL LAPSE RATES IN THE VICINITY OF THE
EASTERN SD CONVECTION /WHICH DID LOOK CAPABLE OF PRODUCING SEVERE
HAIL AROUND 315 PM/. THE INSTABILITY IS OVERLAPPED BY STRONG
WESTERLIES ASSOCIATED WITH THE JET...SO THERE IS ALSO NICE
UNIDIRECTIONAL SHEAR.

THE CLOUD BEARING WINDS WILL TAKE THESE STORMS INTO WESTERN MN AND
POSSIBLY ACROSS THE REST OF MN LATE THIS AFTERNOON AND INTO THE
EARLY EVENING HOURS. A LOT OF THE SHORT RANGE GUIDANCE SUPPORTS
THIS. THE POSITIVE NEWS IF YOU ARE NOT A THUNDERSTORM FAN...IS THAT
THE INSTABILITY DROPS WAY OFF BY THE TIME YOU GET 1-2 COUNTIES INTO
MN. HOWEVER...THERE IS STILL 500-100 J/KG IN FAR WEST CENTRAL MN.
EVEN IF WE LOSE THE THUNDER WE COULD STILL SEE SHOWERS LIMP ACROSS A
GOOD PORTION OF THE FORECAST AREA AS THEY WEAKEN WITH TIME. THESE
ARE HIGH BASE SHOWERS AND STORMS THAT MIGHT PACK A LITTLE WIND IF
THEY HOLD TOGETHER. WITH THE SUN TODAY AND DRY SOUNDING...LOW LEVEL
LAPSE RATES ARE ALSO QUITE HIGH. THIS IS A DOUBLE EDGED
SWORD...BECAUSE THE 20-30% SURFACE RELATIVE HUMIDITY /AND DRY AIR
ALOFT/ WILL KEEP SOME OF THE RAIN FROM ACTUALLY GETTING TO THE
SURFACE. WE THINK AFTER THESE DIMINISH DURING THE LATE
EVENING...THERE WILL BE NOTABLE BREAK IN RAIN COVERAGE TONIGHT AND
DURING THE MORNING HOURS TOMORROW. AS THAT UPPER TROUGH DROPS DOWN
OVERHEAD TOMORROW AND TEMPS COOL...WE SHOULD GET EARLY DIURNAL
CUMULUS AND EVENTUALLY SHOWERS/STORMS BEFORE THE NOON HOUR IN
WESTERN WI AND FAR EASTERN MN. THESE WILL DRIFT SOUTH WITH TIME AND
EVENTUALLY DIMINISH AROUND SUNSET TOMORROW. LOOK FOR COOLER TEMPS
TOMORROW DUE TO COLD ADVECTION AND ALSO INCREASED CLOUD
COVER...ESPECIALLY FOR EASTERN PORTIONS OF THE FORECAST AREA.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 344 PM CDT SUN JUN 16 2013

COMMON THEME DURING THE EXTENDED WILL BE THE BUILDING OF THE
SUBTROPICAL RIDGE. IT WILL BE BUILDING OVER THE SRN PLAINS DURING
THE COURSE OF THE UPCOMING WEEK...WITH THE ECMWF AND GFS BOTH
SLIDING IT OVER TO THE ROCKIES BY THE BEGINNING OF NEXT WEEK. MN/WI
WILL BE UNDER THE INFLUENCE OF THE UPPER RIDGING TUESDAY INTO
THURSDAY...BUT BY THE END OF THE WEEK INTO NEXT WEEKEND...MED RANGE
MODELS IN GOOD AGREEMENT IN KEEPING THE MPX AREA ON THE NRN EDGE OF
THIS RIDGE...LEAVING US SUSCEPTIBLE TO PERIODIC THUNDERSTORM
COMPLEXES RUNNING AROUND THE PERIPHERY OF THE SUBTROPICAL RIDGE.

FOR TUESDAY AND WEDNESDAY...THE UPPER RIDGE WILL BEGIN BUILDING UP
THE PLAINS. THIS SHOULD PROMOTE A COUPLE OF DRY DAYS ACROSS THE
AREA...BUT THERE IS STILL SOME POTENTIAL FOR ISO SHRA/TSRA GOING
INTO TUESDAY DEPENDING ON HOW QUICKLY A STRONG UPPER WAVE WORKS
ACROSS THE AREA AHEAD OF THE BUILDING HEIGHTS. 16.12 ECMWF/NAM STILL
SHOW THIS WAVE BEING OVER SRN MN AT 18Z TUESDAY...SO ITS NOT OUT OF
THE REALM OF POSSIBILITY TUESDAY AFTERNOON COULD FEATURE A FEW
STORMS OVER SRN MN.

ONLY SIGNIFICANT CHANGE MADE TO THE GRIDS THESE TWO DAYS WAS TO
START THE PROCESS OF UNDERCUTTING GUIDANCE DEWPOINTS BOTH
AFTERNOONS. HIGH PRESSURE THESE TWO DAYS WILL BE CENTERED OVER
MICH...AND MIXING DURING THE AFTERNOONS SHOULD PROMOTE SOME
DIURNALLY DRIVEN DEWP DROPS...ESPECIALLY IN ERN AREAS. MIXING LIKELY
WILL NOT BE AGGRESSIVE AS WE HAVE SEEN TODAY...BUT ALL GUIDANCE IS
LIKELY UNDERPLAYING THE DEGREE OF DRY AIR MIXING THAT WILL BE SEEN.

FOR THURSDAY THROUGH THE WEEKEND...THE BIG ISSUE HERE IS WHEN DO
PERIODIC THUNDERSTORM CHANCES OCCUR. WITH BUILDING HEIGHTS...WE WILL
ALSO SEE TEMPERATURES SLOWLY INCREASE...WITH HIGHS GENERALLY
EXPECTED TO BE IN THE 80S WITH LOWS IN THE 60S. ALONG WITH
TEMPERATURES...MOISTURE WILL BE ON THE INCREASE AS WELL...WITH PWATS
FROM THE GFS FORECAST TO GET BACK ABOVE 1.5 INCHES /OR 150% OF
NORMAL/ BY THE END OF THE WEEK.

THIS TYPE OF PATTERN TENDS TO YIELD QUITE A BIT OF UNCERTAINTY...AS
EXACT EVOLUTION OF CONVECTION ONE DAY WILL PLAY A LARGE ROLL IN
WHERE CONVECTION FIRES UP THE NEXT DAY AND SO ON. AT THIS TIME
THOUGH LLJ SUPPORT FOR MORE WIDESPREAD CONVECTION DOES NOT LOOK TO
INCREASE UNTIL AT LEAST THURSDAY NIGHT FROM THE GFS/GEM OR FRIDAY
WITH THE ECMWF. BASED ON THE LLJ FORECAST...CHANCES FOR
THUNDERSTORMS LOOK GOOD FRI/FRI NIGHT...WITH A POSSIBLE LULL IN
ACTIVITY LATER SAT/SAT NIGHT...BEFORE THE LLJ BRINGS RENEWED STORM
CHANCES BACK SUN INTO MON.

THIS TYPE OF WEATHER PATTERN IS ONCE CONDUCIVE FOR GENERATING
MCS/S...SO DOES LOOK LIKE BY THE END OF THE WEEK INTO NEXT WEEKEND
THE THREAT FOR STORMS WITH DAMAGING WINDS ALONG WITH HEAVY RAINS
WILL BE ON THE INCREASE. ENJOY THE COUPLE OF DRY DAYS THIS WEEK
WHILE THEY LAST!

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1244 PM CDT SUN JUN 16 2013

DRY AND BREEZY WESTERLY WINDS WILL CONTINUE TODAY WITH VFR
CONDITIONS THROUGH TONIGHT AND MOST LIKELY ON MONDAY AS WELL.
THERE ARE A COUPLE PERIODS WHERE SHOWERS AND/OR WEAK STORMS ARE
POSSIBLE. THE FIRST IS LATE THIS AFTERNOON AND EVENING. WE ARE NOT
HIGHLY CONFIDENT IN SHOWER DEVELOPMENT TODAY GIVEN THE DRY AIR IN
PLACE...BUT WE ARE KEEPING AN EYE OUT NEAR THE MN/SD BORDER
BETWEEN 3-4 PM THIS AFTERNOON. ANYTHING THAT FORMS WILL MOVE EAST
DURING THE EVENING. SCATTERED SHOWERS AND WEAK STORMS ARE ALSO
POSSIBLE TOMORROW AFTERNOON /ESPECIALLY IN EASTERN MN AND WESTERN
WI/ AFTER THE SUN HEATS UP THE ATMOSPHERE.

KMSP...

NO MAJOR WEATHER CONCERN OVER THE NEXT 30 HOURS. WE COULD SEE A
FEW SHOWERS IN EASTERN MN EARLY THIS EVENING...BUT COVERAGE WILL
NOT BE GREAT EVEN IF THE SHOWERS MATERIALIZE. A LITTLE BETTER
CHANCE TOMORROW AFTERNOON. TAKE A LOOK AT THE RADAR COVERAGE IN
NORTHERN MINNESOTA THIS AFTERNOON...THIS MIGHT BE SIMILAR TO HOW
IT LOOK CLOSER TO THE AIRPORT MONDAY AFTERNOON /MAYBE NOT QUITE AS
MANY SHOWERS/.

/OUTLOOK FOR KMSP/

MON NIGHT...VFR NNE WINDS 5-10KTS.
TUE...VFR. ESE WINDS.
WED...VFR. S WINDS 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...CLF
LONG TERM...MPG
AVIATION...CLF
Hazardous weather outlook, Jun 16, 9:01 AM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1001 AM CDT SUN JUN 16 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171515-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1001 AM CDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS THE OUTLOOK AREA. THE THREAT FOR SEVERE WEATHER IS LOW AND
MANY LOCATIONS WILL REMAIN DRY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A ANOTHER CHANCE FOR WEAK THUNDERSTORMS ON MONDAY ACROSS
THE OUTLOOK AREA. SEVERE WEATHER IS NOT EXPECTED AND MANY
LOCATIONS WILL REMAIN DRY GIVEN THE SCATTERED NATURE TO THE
SHOWERS AND STORMS. THE WEATHER PATTERN REMAINS ACTIVE WITH
CHANCES FOR STORMS WEDNESDAY NIGHT THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 16, 2:53 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
353 PM CDT SUN JUN 16 2013

MNZ047-048-162145-
POPE-STEVENS-
353 PM CDT SUN JUN 16 2013

...THUNDERSTORMS MOVING INTO POPE AND STEVENS COUNTIES THROUGH 445
PM CDT...

AT 350 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTH OF ARTICHOKE. THIS STORM WAS MOVING EAST
AT 50 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CHOKIO.
  ALBERTA.
  MORRIS.
  HANCOCK.
  CYRUS.
  STARBUCK.

LAT...LON 4565 9514 4542 9513 4542 9596 4540 9624
      4561 9626
TIME...MOT...LOC 2053Z 268DEG 43KT 4549 9615
Local storm report, Jun 16, 2:55 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT SUN JUN 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             10 S STARBUCK           45.47N 95.53W
06/16/2013  M0.88 INCH       POPE               MN   PUBLIC

&&

CARLYON

The radar

The Aberdeen radar (KABR), 178 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Stevens

When
June 16, 2:55 PM CST
Where
Stevens County, 5.41 mi SSE of Chokio
Measured
0.88 in hail
Reported by
Public
Coordinates
45.510, -96.130

Hail, Pope

When
June 16, 2:55 PM CST
Where
Pope County, 8.72 mi W of Gilchrist
Measured
0.88 in hail
Reported by
Public
Coordinates
45.470, -95.530

Hail, Stevens

When
June 16, 3:00 PM CST to 3:03 PM CST
Where
Stevens County, 6.26 mi SW of Alberta to 5.1 mi SSW of Alberta
Measured
1 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
45.501, -96.113

Crop damage was reported in a two mile swath along County Road 8 due to large hail.

Hail, Pope

When
June 16, 3:07 PM CST
Where
Pope County, 2.53 mi SW of Lowry
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.670, -95.560

Thunderstorm Wind, Swift

When
June 16, 3:13 PM CST
Where
Swift County, Appleton Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
45.230, -96.000

Hail, Pope

When
June 16, 3:29 PM CST
Where
Pope County, 1.46 mi NNE of Cyrus
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
45.640, -95.740

Hail, Pope

When
June 16, 3:38 PM CST
Where
Pope County, 0.84 mi SW of Starbuck
Measured
1 in hail
Reported by
State Official
Coordinates
45.610, -95.530

Hail, Pope

When
June 16, 3:54 PM CST
Where
Pope County, Sedan
Measured
0.75 in hail
Reported by
State Official
Coordinates
45.580, -95.250

Thunderstorm Wind, Hennepin

When
June 16, 4:55 PM CST
Where
Hennepin County, 0.87 mi SE of Plymouth
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
45.020, -93.460

A large tree was uprooted and fell on a garage just northwest of Hwy 55 and 494 in Plymouth.

Thunderstorm Wind, Hennepin

When
June 16, 4:58 PM CST
Where
Hennepin County, 1.2 mi SW of Minnetonka
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.960, -93.450

A 24 inch diameter tree was uprooted and fell on a street near Essex and Platwood Roads, just southeast of the intersection of Interstates 394 and 494.

Thunderstorm Wind, Carver

When
June 16, 5:10 PM CST
Where
Carver County, 2.81 mi N of Chaska
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.820, -93.610

Several large tree branches were blown down near Chaska.

Thunderstorm Wind, Hennepin

When
June 16, 5:23 PM CST
Where
Hennepin County, Msp Intl Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.880, -93.220

Thunderstorm Wind, Ramsey

When
June 16, 5:30 PM CST
Where
Ramsey County, 2.24 mi WNW of (Stp)st Paul Downtown Airport Holman Field
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
44.941, -93.103

A large tree blew down in Irvine Park, southwest of downtown St. Paul.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447183, 447184, 447185, 447186, 447190, 447187, 447188, 447189, 447191, 465595, 447192, 447193, 450684.